Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 193, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2002, 8:02 PM CDT for Burleigh County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2002, 8:02 PM CDT (01:02 UTC)
- Expired
- Aug 30, 2002, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Burleigh County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1932 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS53 KBIS 310102 SVRBIS NDC015-310200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 759 PM CDT FRI AUG 30 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 900 PM CDT * AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MENOKEN...OR ABOUT 11 MILES NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER... RURAL CENTRAL BURLEIGH COUNTY THROUGH 9 PM CDT THIS WARNING DOES NOT INCLUDE THE CITY OF BISMARCK. IT REPLACES THE PREVIOUS WARNING FOR THE BISMARCK MANDAN AREA. HAIL UP TO TWO AND A HALF INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA. LAT...LON 4688 10076 4675 10059 4699 10015 4718 10040 TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:40 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 30, 2:40 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT FRI AUG 30 2002 MODELS IN FAIR AGREEMENT WITH MID LEVEL TROUGH OVER WESTERN NORTH DAKOTA MOVING NORTHEAST. FIRST S/W OVER CENTRAL NORTH DAKOTA WITH CLEARING OVER WESTERN SOUTH DAKOTA AND SOUTWEST NORTH DAKOTA. CONVECTION ALREADY STARTING TO BUBBLE ALONG CLEARING LINE WHERE VERY MOIST AND UNSTABLE AIR IS GETTING BEST SOLAR HEATING. SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY. SECOND S/W TO CWA THIS EVENING WITH CONVECTION TIMED TO END TONIGHT AND RECOMMENCE AGAIN SATURDAY AFTERNOON WITH NEXT SERIES OF SMALLER SHORT WAVES. SURFACE FEATURES STALL OVER CENTRAL NORTH DAKOTA UNTIL THESE FEATURES FINALLY PUSH FRONT OUT OF OUR REGION SUNDAY. IN EXTENDED PORTION WILL CONTINUE DRY FOR LABOR DAY AND TUESDAY. PUSH BACK NEXT PREICPITATION UNTIL WEDNESDAY NIGHT...CONTINUE FOR THURSDAY THEN ADD A DRY FRIDAY AS PACIFIC HIGH PRESSURE BUILDS OVER REGION. .BIS...NONE. HW
In the hours before
Local storm report, Aug 30, 6:08 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT FRI AUG 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0556 PM 3 S CENTER ND .75 INCH HAIL
08/30/02 OLIVER REPORTED BY HAM RADIO
OPERATOR.
0600 PM 10 SE CENTER ND .75 INCH HAIL
08/30/02 OLIVER REPORTED BY PUBLIC.Local storm report, Aug 30, 7:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT FRI AUG 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM MANDAN ND .75 INCH HAIL
08/30/02 MORTON
0711 PM (BIS)BISMARCK MUNI ARPT ND 1 INCH HAIL
08/30/02 BURLEIGH REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Aug 30, 7:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CDT FRI AUG 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM 10 NE CENTER ND 1 INCH HAIL
08/30/02 OLIVER REPORTED BY PUBLIC.Local storm report, Aug 30, 7:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT FRI AUG 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 1 SW (BIS)BISMARCK MUNI A ND 1.75 INCH HAIL
08/30/02 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 30, 7:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT FRI AUG 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM BISMARCK ND 2.5 INCH HAIL
08/30/02 BURLEIGH REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 52 min |
| Aug 30, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 51 min |
| Aug 30, 11:53 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 52 min |
| Aug 31, 4:50 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 55 min |
| Aug 31, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 35 min |
| Aug 31, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 30 min |
| Aug 31, 5:47 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 58 min |
| Aug 31, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 60 min |
| Aug 31, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.